Constipation can be caused by a variety of medications. These medications affect the nerve and muscle activity in the large intestine (colon) and may also bind intestinal liquid. This may result in slowed colonic action (slow and/or difficult passing of stool).

Learn more about colonic inertia

Read all drug packaging and the patient monographs from your pharmacist to find out if the medication or supplement you are taking has the potential side effect of constipation. Also, disclose all of the medications you are taking (both prescription and over-the-counter), vitamins, supplements, and herbal remedies to your doctor when seeking medical advice for constipation. Remember, many readily available "dietary supplements" or herbal remedies are not required to label potential side effects.

Do not discontinue the use of any prescribed medications without first consulting your doctor.

Some of the medications that can cause constipation include:

Drug Family Most Common Use
Antacids containing aluminum and calcium Neutralize stomach acid
Anticholinergics/Antispasmodics Reduce muscle spasms
Anticonvulsants Control epilepsy and other seizure disorders
Antidepressants Treat symptoms of depression
Antihypertensives Lower blood pressure
Antipsychotics Treat symptoms of certain psychoses
Bile acid sequestrants Reduce cholesterol
Calcium channel blockers Treat heart disease and high blood pressure
Diuretics Help the kidneys remove fluid from the blood
Iron supplements Iron deficiency or anemia
Opiates Pain relievers

This list is not all-inclusive. Be sure to consult your doctor or pharmacist for additional information about constipating effects of medication.

Adapted from IFFGD Publication: Constipation, Colonic Inertia, and Colonic Marker Studies by Eli D. Ehrenpreis, MD, Assistant Professor of Clinical Medicine, University of Chicago Department of Medicine, Chicago, IL.

Working with Doctor

patient doctor

Successful relationships with healthcare providers are an important part of managing life with a long-term digestive disorder.

Doctor - Patient Communication

How to help your doctor to help you

How to Talk to Your Doctor